DANGEROUS new drugs will be added to the toxic New Year's Eve mix tonight.
Authorities expect a surge in presentations to emergency departments as partygoers consume a potentially deadly mix of drugs and alcohol.
The latest drugs to hit Adelaide's streets include "dodgy" ecstasy pills and previously unheard of chemicals that can cause convulsions and seizures.
Online drug forum users are warning each other about a batch of ecstasy tablets called Doves, which can cause vomiting and hot flushes. Some users speculated that they were a new version of pills with a "disabled" logo that recently hospitalised users.
Adelaide drug researcher Dr David Caldicott said there was a new drug around called 4-methylmethcathinone that is often sold as an alternative to ecstasy. Another stimulant called BZP (Benzylpiperazine) was also available, he said.
Hallucinogens including several types of LSD and a hallucinogenic amphetamine called DOI are also out there.
Dr Caldicott said while he was aware of new drugs circulating, alcohol remained the biggest danger on New Year's Eve.
"It would be a very unusual evening indeed if alcohol-related (emergency department) presentations didn't outnumber drug-related problems by at least 20 to one," Dr Caldicott said.
Associate Professor Geoff Hughes, Royal Adelaide Hospital's critical care services manager, said New Year's Eve was one of the busier nights at the RAH, and agreed that "numerically" alcohol was a bigger problem than drugs.
"You see all the effects of people drinking too much alcohol and getting out of control. You see accidents, and the results of violence and fights," he said.
"Alcohol, plus a large number of people in the city, are contributing factors."
Australian Medical Association state president Dr Peter Ford said: "We want people to wake up in their own beds on New Year's Day, and not a hospital bed."
By TORY SHEPHERD
December 31, 2008 12:30am